Ohio, 2002

Hail and Damaging Wind in Ohio, May 12, 2002

May 12, 2002 · NWS RLX · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 10:31 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 12, 10:31 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT SUN MAY 12 2002

...UPDATED AFD FOR BOTTOM ZONE NUMBERS..NOT COUNTY..PROGRAM GLICH.

CURRENT PACKAGE OK FOR THE MOST PART.  UPDATED ZONES FOR SVR TSTM
WATCH FOR THIS AFT.  INCR POPS TO REFLECT THIS AND PUT SVR/HVY R IN
WATCH ZONES.  TOOK PRECIP OUT ON THUR AND PUT IN ON FRI NIGHT.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ009...WVZ010...WVZ011.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ066...OHZ067...OHZ075...OHZ076...OHZ083>085.

.END/SIKORA

In the hours before

Special weather statement, May 12, 11:30 AM EST, 34 minutes before
WVZ028-030-039-121700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT SUN MAY 12 2002

AT 1230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...13 MILES
NORTHEAST OF SUTTON...MOVING EAST TO NORTHEAST AT 20 MPH.  THIS WILL
CARRY IT INTO SOUTHERN LEWIS AND UPSHUR COUNTIES BETWEEN 1230 AND
1 PM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY FROM THE THUNDERSTORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 12, 12:04 PM EST
Where
Perry County, Somerset
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.800, -82.300

Trees and large branches were blown down.

Hail, Morgan

When
May 12, 2:30 PM EST
Where
Morgan County, 8 mi NE of Stockport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -81.700

Hail, Washington

When
May 12, 2:40 PM EST
Where
Washington County, 10 mi W of Marietta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -81.633

Hail, Washington

When
May 12, 2:50 PM EST
Where
Washington County, Devola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.467, -81.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291149, 5291150, 5291151, 5291152.